Learning Objectives: After participating in this activity, the physician should be better able to:
1. Categorize a patient's risk for developing acetaminophen toxicity using the Rumack-Matthew nomogram.
2. Summarize the indications for N-acetylcysteine (NAC) in acetaminophen toxicity and the potential side effects of NAC therapy to determine appropriate therapy for patients.
3. Relate the importance of administering the first dose of NAC within eight hours of a possible toxic acetaminophen ingestion as part of creating a treatment protocol.
Article from the 2010 LLSA Reading List
Acetylcysteine for Acetaminophen Poisoning
N Engl J Med
As with other articles from the Clinical Therapeutics series in the New England Journal of Medicine, this article focuses on one specific therapy, in this case N-acetylcysteine (NAC) for acetaminophen toxicity. These articles are written by experts in the field, and focus on providing practical information most relevant to patient care.
The article begins with a case vignette of a young man with a toothache suffering from unintentional acetaminophen poisoning after inadvertently using over-the-counter medication simultaneously with a prescription acetaminophen-opiate combination analgesic. Although severe toxicity most commonly occurs after a single episode of intentional overdose, this case study emphasizes the point that repeated doses with therapeutic intent also can cause significant harm.
According to the article, acetaminophen toxicity is divided into four stages: preclinical, hepatic injury, hepatic failure, and recovery. Most ingested acetaminophen is metabolized via glucuronidation or sulfation to nontoxic metabolites. About five percent of acetaminophen is metabolized via cytochrome P450 to the hepatotoxic metabolite N-acetyl-p-benzoquinone imine (NAPQI). (Pharmacology 1974; 12[4-5]:251.) Under normal circumstances, NAPQI is rapidly metabolized by glutathione before significant injury can occur, but when supratherapeutic doses of acetaminophen are ingested, nontoxic metabolic pathways become overwhelmed and glutathione stores become depleted. NAPQI accumulates, and hepatic injury follows. The key to preventing hepatotoxicity after acetaminophen overdose primarily lies in replenishing glutathione stores. The rate-limiting substrate of hepatic glutathione synthesis is the amino acid cysteine, which is most efficiently absorbed after oral ingestion when given in the form of NAC.
The article also presents the clinical evidence used for the current recommendations to treat with NAC in the preclinical phase of toxicity. In 1977, a small case series described 15 patients presenting after toxic acetaminophen ingestion who were treated with intravenous NAC. (Lancet 1977; 2:432.) Eleven of 12 patients who received treatment within 10 hours of ingestion had no clinically significant bump in their hepatic markers. All patients who received treatment after 10 hours, however, developed severe liver damage. In 1988, a national, multicenter study described 2540 patients who received oral NAC after acute acetaminophen toxicity. (N Engl J Med 1988;319: 1557.) This study showed that hepatotoxicity developed in probable risk patients 41 percent of the time if NAC was administered between 16 to 24 hours post-ingestion, 26.4 percent of the time if NAC was administered between 10 to 16 hours post-ingestion, and only 6.1 percent of the time when NAC was given before the 10-hour post-ingestion threshold.
As the article describes, the Rumack-Matthew nomogram, first published in 1975 (Pediatrics 1975;55: 871) is still the standard tool used to determine whether NAC should be administered in cases of single-dose acetaminophen toxicity. Based on the plasma level of acetaminophen at a specific time post-ingestion, the likelihood of hepatic injury can be categorized as no risk, possible risk, or probable risk using the Rumack-Matthew nomogram. If determined that therapy is needed, most toxicologists would recommend the Food and Drug Administration-approved dosing of NAC by either the oral or intravenous route. Any dosing variations should be discussed with a poison center or toxicologist. The Rumack-Matthew nomogram cannot be used to predict toxicity or guide therapy in cases of multiple acetaminophen ingestions over a period of time or when the time of ingestion cannot be determined.
NAC is an FDA pregnancy category B agent. Other than nausea due to its unpleasant smell and taste, oral NAC is very well tolerated with minimal side effects. Intravenous NAC is associated with less nausea, but it can cause an anaphylactoid reaction including rash, pruritis, bronchospasm, and hypotension. If an anaphylactoid reaction develops, the article recommends treating supportively with antihistamines, steroids, and beta agonists, temporarily discontinuing intravenous NAC therapy for an hour, and then resuming it at a slower rate. Switching to oral dosing is a viable alternative, especially if the anaphylactoid reaction is severe and the patient can tolerate oral therapy well. Although these anaphylactoid reactions are usually easily managed, there is a published case report of NAC-related death in a brittle asthmatic. (Emerg Med J 2002; 19:594.)
The article ends by summarizing areas of uncertainty regarding NAC treatment including short-course NAC therapy, the benefits of NAC in patients presenting in later stages of acetaminophen toxicity, and indications for NAC in patients with pre-existing liver disease.
Comment: The public health effect of acetaminophen and acetaminophen-containing medications has been a recent focus for the FDA. In June 2009, the FDA assembled an advisory panel of experts to examine methods to reduce liver damage associated with acetaminophen. The panel made several recommendations, two of which were removing acetaminophen-opiate combination prescription analgesics from the market and reducing the maximum allowed nonprescription dose of acetaminophen from 1,000 mg to 650 mg. (www.fda.gov/AdvisoryCommittees/Calendar/ucm143083.htm.) For better or worse, at the time of this writing, the FDA has yet to implement either recommendation. Yet, even if fully implemented, I think it is safe to assume most EDs will not see a dramatic change in the number of acetaminophen poisonings any time in the near future.
Some experts and poison centers might recommend withholding NAC therapy for cases of acetaminophen ingestion that plot above the “possible toxicity” line but below the “probable toxicity” line on the Rumack-Matthew nomogram. In 2007, however, the American College of Emergency Physicians published a clinical policy recommending the more conservative approach, giving a Level B recommendation to treat all cases above the “probable toxicity” line. (Ann Emerg Med 2007;50:292.)
In the previously mentioned study by Smilkstein et al (N Engl J Med 1988;319:1557), all patients who received NAC within eight hours of toxic ingestion were protected from liver injury even when initial plasma levels of acetaminophen were in the “probable toxicity” range. Combined with the knowledge that oral NAC has a great safety profile, is relatively inexpensive, and is fairly well tolerated (other than nausea), emergency physicians should administer a loading dose of oral NAC empirically when an initial plasma acetaminophen level cannot be had within the golden eight-hour post-ingestion period. In these cases, the physician can later discontinue maintenance NAC if lab results confirm that the initial plasma level actually plots into the safe area on the nomogram. Initial plasma acetaminophen levels obtained earlier than four hours post-ingestion cannot reliably be plotted on the Matthew-Rumack nomogram, and should not be used in isolation to guide NAC therapy.
And finally, don't forget that your regional poison centers or local toxicologists are a fantastic resource even for your “routine” acetaminophen ingestion cases. They also can help determine if a particular patient may be a candidate for outpatient NAC therapy (select unintentional ingestions) or short-course NAC therapy or which is the best course of action in cases that are less straightforward (uncertain ingestion time, multiple ingestions, extended-release formulations, and already established liver disease).
CME Participation Instructions
To earn CME credit, you must read the article in Emergency Medicine News, and complete the evaluation questions and quiz, answering at least 80 percent of the questions correctly. Mail the completed quiz with your check for $12 payable to Lippincott Continuing Medical Education Institute, 530 Walnut Street, 8th Floor East, Philadelphia, PA 19106. Only the first entry will be considered for credit, and must be received by Lippincott Continuing Medical Education Institute by January 31, 2011. Acknowledgment will be sent to you within six to eight weeks of participation.
Lippincott Continuing Medical Education Institute is accredited by the Accreditation Council for Continuing Medical Education to provide medical education to physicians. Lippincott Continuing Medical Education Institute designates this educational activity for a maximum of 1 AMA PRA Category 1 Credit.™ Physicians should only claim credit commensurate with the extent of their participation in the activities.